Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 1, 2017, 6:33 PM MDT for Johnson County, Wyoming. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 6:33 PM MDT (00:33 UTC)
- Expired
- Aug 1, 2017, 6:53 PM MDT
- In force
- 20 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 196 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 3526 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
819
WUUS55 KRIW 020033
SVRRIW
WYC019-020115-
/O.NEW.KRIW.SV.W.0050.170802T0033Z-170802T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
633 PM MDT TUE AUG 1 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
North central Johnson County in north central Wyoming...
* Until 715 PM MDT
* At 630 PM MDT, a severe thunderstorm was located near Buffalo,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 6 miles west northwest of
Buffalo reported a wind gust of 62 mph.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Buffalo and the Johnson County Fairgrounds.
This includes the following highways...Interstate 25 between mile
markers 288 and 299. Interstate 90 between mile markers 47 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4433 10700 4449 10682 4442 10645 4416 10669
TIME...MOT...LOC 0030Z 296DEG 10KT 4438 10678
HAIL...0.75IN
WIND...60MPH
$$
Lipson1 follow-up statement
431
WWUS55 KRIW 020053
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
653 PM MDT TUE AUG 1 2017
WYC019-020102-
/O.CAN.KRIW.SV.W.0050.000000T0000Z-170802T0115Z/
Johnson-
653 PM MDT TUE AUG 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JOHNSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4433 10700 4449 10682 4442 10645 4416 10669
TIME...MOT...LOC 0052Z 296DEG 10KT 4435 10670
$$
LipsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:29 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 1, 2:29 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Riverton WY 229 PM MDT Tue Aug 1 2017 .SHORT TERM...(This evening through Friday) Issued at 228 PM MDT Tue Aug 1 2017 A nearly stationary large high pressure ridge aloft will remain over the Western U. S. extending from the Desert Southwest north across the Great Basin into the Pacific Northwest. Northwest flow aloft from Washington and British Columbia will remain over Wyoming with a series of short wave low pressure troughs and associated cold fronts will also continue through Friday. This will keep mild to seasonably cool temperatures over the area. Moisture will be somewhat limited but a frontal convergence boundary will remain over or near the continental divide. This combined with daily heating will support late morning, afternoon and evening showers, with isolated thunderstorms with small hail and strong gusty winds each day, most numerous over the mountains. .LONG TERM...(Friday night through Tuesday) Issued at 228 PM MDT Tue Aug 1 2017 Little change is expected in the main upper level flow pattern Friday night through tuesday with a nearly stationary large high pressure ridge aloft over the Western U. S. extending from the Desert Southwest north across the Great Basin into the Pacific Northwest. Northwest flow aloft from Washington and British Columbia will remain over Wyoming with a series of short wave low pressure troughs and associated cold fronts continuing to move south and east across the area. This will keep mild to seasonably cool temperatures over the area. Moisture will remain somewhat limited but a frontal convergence boundary will remain over or near the continental divide. This combined with daily heating will support late morning, afternoon and evening showers, with isolated thunderstorms with small hail and strong gusty winds each day, most numerous over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 228 PM MDT Tue Aug 1 2017 VFR conditions will prevail through the period. Isolated showers and storms will occur this evening over and near the mountains and adjacent foothills near and east of the Continental Divide. Brief gusty wind to 35 knots will be possible near some storms...to 50 kts north of a KGEY-KBYG-KGCC line. Storms and showers across northern and east central Wyoming will generally decrease across the area after 03z then exit the forecast area altogether between 06z and 12Z. A cold front will also push south into northern WY after 05Z Wed...then south through the rest of the forecast area by around 18z. The front will bring winds around to the north/northeast east of the Divide and over southern Wyoming...to the northwest west of the Divide. Only a few isolated mountain showers or thunderstorms expected in the afternoon. && .FIRE WEATHER... Issued AT 228 PM MDT Tue Aug 1 2017 A nearly stationary large high pressure ridge aloft will remain over the Western U. S. extending from the Desert Southwest north across the Great Basin into the Pacific Northwest. Northwest flow aloft from Washington and British Columbia will remain over Wyoming with a series of short wave low pressure troughs and associated cold fronts will also continue through Friday. This will keep mild to seasonably cool temperatures over the area. Moisture will be somewhat limited but a frontal convergence boundary will remain over or near the continental divide. This combined with daily heating will support late morning, afternoon and evening showers, with isolated thunderstorms with small hail and strong gusty winds each day, most numerous over the mountains. Daytime mixing with sufficient transport winds will produce very good to excellent smoke dispersal from late morning through early afternoon each day. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Baker AVIATION...Braun FIRE WEATHER...Baker
Hazardous weather outlook, Aug 1, 3:18 AM MDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 318 AM MDT Tue Aug 1 2017 WYZ001>020-022>030-021200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 318 AM MDT Tue Aug 1 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight A cold front will bring isolated to widely scattered thunderstorms, mainly in the mountains and east of the divide, some with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday...Another cold front pushes south across the area with a chance of showers and thunderstorms, especially along and east of the divide. Thursday through Saturday...widely to scattered afternoon and evening thunderstorms mainly over and near the Wind River and Absaroka Mountains. Sunday...Isolated to widely scattered thunderstorms mainly over and near the mountains. Monday...Scattered afternoon and evening mountains thunderstorms with isolated to widely scattered storms across the lower elevations. .SPOTTER INFORMATION STATEMENT...Spotters are urged to report wind gusts over 45 mph, the size of any hail, any rainfall amounts. Thank you. TEAM RIVERTON
In the hours before
Special weather statement, Aug 1, 1:19 PM MDT, 5 hours 14 minutes before
Special Weather Statement National Weather Service Riverton WY 119 PM MDT Tue Aug 1 2017 WYZ001>003-015-016-020000- Yellowstone National Park-Absaroka Mountains-Cody Foothills- Wind River Mountains East-Upper Wind River Basin- Including the cities of Lake, Mammoth, Old Faithful, Cody, Meeteetse, and Dubois 119 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the northwest mountains, portions of Yellowstone National Park, and closely adjacent foothills this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and wind gusts over 30 mph. Some storms may also produce very small hail. This activity will gradually end ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the northern mountains and adjacent foothills this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and a few wind gusts 30 to 50 mph. Some storms may also produce very small hail. This activity will gradually through the early evening period. through the early evening period. WYZ008>011-020000- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 119 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the northern mountains and adjacent foothills this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and a few wind gusts 30 to 50 mph. Some storms may also produce very small hail. This activity will gradually end through the early evening period. WYZ020-022-020000- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 119 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the central mountains and adjacent foothills and lower elevations of Natrona County this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and a few wind gusts over 30 mph. Some storms may also produce very small hail. This activity will gradually end through the early evening period.
Special weather statement, Aug 1, 2:20 PM MDT, 4 hours 13 minutes before
Special Weather Statement National Weather Service Riverton WY 220 PM MDT Tue Aug 1 2017 WYZ001>003-007-015-016-020000- Yellowstone National Park-Absaroka Mountains-Cody Foothills- Owl Creek and Bridger Mountains-Wind River Mountains East- Upper Wind River Basin- Including the cities of Lake, Mammoth, Old Faithful, Cody, Meeteetse, and Dubois 220 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the northwest mountains, portions of Yellowstone National Park, Owl Creek Mountains, and closely adjacent foothills of the area this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and wind gusts over 30 mph. Some storms may also produce very small hail. This activity will gradually through the early evening period. WYZ008>011-020000- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 220 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the northern mountains and adjacent foothills this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and a few wind gusts 30 to 45 mph. Some storms may also produce very small hail. This activity will gradually end through the early evening period. WYZ020-022-020000- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 220 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the central mountains and adjacent foothills and lower elevations of Natrona County this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and a few wind gusts over 30 mph. Some storms may also produce very small hail. This activity will gradually end through the early evening period.
Special weather statement, Aug 1, 3:43 PM MDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Riverton WY 343 PM MDT Tue Aug 1 2017 WYZ001>007-016-017-020000- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Upper Wind River Basin-Wind River Basin- Including the cities of Lake, Mammoth, Old Faithful, Cody, Meeteetse, Thermopolis, Worland, Dubois, Riverton, and Shoshoni 343 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the northwest mountains, portions of east Yellowstone National Park, Owl Creek Mountains, and closely adjacent foothills of the Big Horn Basin area this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and wind gusts over 30 mph. Some storms may also produce very small hail. This activity will gradually through the early evening period. WYZ008>011-020000- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 343 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the northern mountains and adjacent foothills this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and a few wind gusts 30 to 45 mph. Some storms may also produce very small hail. This activity will gradually end through the early evening period. WYZ020-022-020000- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 343 PM MDT Tue Aug 1 2017 ...Isolated Thunderstorms Through the Evening... Isolated thunderstorms will develop across the central mountains and adjacent foothills and lower elevations of Natrona County this afternoon through this evening. The main hazards with these storms will be occasional cloud to ground lightning and a few wind gusts over 30 mph. Some storms may also produce very small hail. This activity will gradually end through the early evening period.
Special weather statement, Aug 1, 4:59 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Riverton WY 459 PM MDT TUE AUG 1 2017 WYZ017-012315- Wind River Basin- 459 PM MDT TUE AUG 1 2017 ...SPECIAL WEATHER STATEMENT... At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near Riverton, moving southeast at 25 mph. Small hail and heavy rain will will occur with this storm in some areas. This storm will move across the Riverton area through 530 PM. Seek safe shelter indoors. LAT...LON 4298 10855 4315 10846 4308 10805 4283 10819 TIME...MOT...LOC 2256Z 291DEG 24KT 4304 10841 AR
Special weather statement, Aug 1, 5:28 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Riverton WY 528 PM MDT TUE AUG 1 2017 WYZ017-020015- Wind River Basin- 528 PM MDT TUE AUG 1 2017 ...SPECIAL WEATHER STATEMENT... At 526 PM MDT, Doppler radar was tracking a thunderstorm 7 miles east of Riverton, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm along with occasional cloud to ground lightning and locally heavy rainfall. This storm will remain over mainly rural areas of eastern Fremont County including Gas Hills Road. LAT...LON 4298 10832 4304 10833 4304 10801 4286 10800 TIME...MOT...LOC 2326Z 290DEG 16KT 4300 10825 Lipson
Special weather statement, Aug 1, 6:21 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Riverton WY 621 PM MDT TUE AUG 1 2017 WYZ009>011-020100- Southeast Johnson County-Bighorn Mountains Southeast-Northeast Johnson County- 621 PM MDT TUE AUG 1 2017 ...SPECIAL WEATHER STATEMENT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near Saddlestring, which is 12 miles west of Buffalo, moving southeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Occasional cloud to ground lightning and locally heavy rainfall is also expected with this storm. This strong thunderstorm will be near... Buffalo around 650 PM MDT. Other locations impacted by this storm include Buffalo Golf Course, Middle Fork Campground, Johnson County Fairgrounds, Tie Hack Campground, Indian Campground. This includes the following highways... Interstate 25 between mile markers 285 and 299. Interstate 90 between mile markers 60 and 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4441 10705 4448 10699 4428 10646 4406 10676 TIME...MOT...LOC 0018Z 315DEG 20KT 4440 10696 Lipson
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:21 PM MDT | Special Weather Statement | RIW | Johnson | 39 min |
| Aug 1, 6:57 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.